Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jul 27, 2021, 11:58 PM CDT for Clayton County, Fayette County, Iowa. It was in force for 77 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2021, 11:58 PM CDT (04:58 UTC)
- Expired
- Jul 28, 2021, 1:15 AM CDT
- In force
- 77 min
- Issued by
- NWS La Crosse, WI
Counties Clayton County, IA, Fayette County, IA
The radar
The La Crosse radar (KARX), 122 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 12:50 AM CDT | TSTM WND GST 63 | 1 Nne Aurora, IA | MEASURED GUST FROM PUBLIC WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1554 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
689
WWUS83 KARX 280458
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
1158 PM CDT Tue Jul 27 2021
IAZ010-011-019-029-030-280615-
Clayton-Winneshiek-Chickasaw-Fayette-Allamakee-
1158 PM CDT Tue Jul 27 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CLAYTON...
FAYETTE...SOUTHWESTERN ALLAMAKEE...SOUTHEASTERN WINNESHIEK AND
SOUTHERN CHICKASAW COUNTIES...
At 1157 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Postville to near Hawkeye to 6 miles
southeast of Ionia. Movement was southeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Oelwein, West Union, Elkader, Postville, Fayette, Strawberry Point,
Fredericksburg, Elgin, Clermont, Maynard, Hawkeye, Arlington, Volga,
Hardin, Luana, Wadena, Westgate, Castalia, St. Olaf and Garber.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Iowa.
LAT...LON 4264 9208 4291 9208 4291 9244 4302 9249
4299 9193 4323 9161 4266 9113 4264 9117
TIME...MOT...LOC 0457Z 335DEG 24KT 4312 9165 4294 9190 4297 9237
$$
04What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 27, 11:25 PM CDT, 33 minutes earlier.
Area forecast discussion, Jul 27, 11:25 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1125 PM CDT Tue Jul 27 2021
.SHORT TERM...(This evening through Wednesday)
Issued at 302 PM CDT Tue Jul 27 2021
At 2 PM, scattered storms continue to develop along the Mississippi
River. This is due to the low level convergence and little capping
aloft in this area. With favorable 0-6 km shear, there may be even
a few supercell thunderstorms. The main threat will be large hail.
Temperatures ranged from 76F at Medford to 88F in Charles City IA.
For late this afternoon and evening, a shortwave trough, currently
located over eastern South Dakota, will move southeast through the
area. There several different model solutions on how this convection
may develop. The NAM 4 km NEST and ARW suggest that this convection
will develop along a west-east boundary in between Interstates 94
and 90. The FV3 keeps the area dry. Finally, the HRRR suggests that
storms will develop near the Mississippi River. At this time, I am
leaning more toward the HRRR solution. How widespread the convection
becomes will depend on how much recovery we can occur during the
remainder of the afternoon. Due to this uncertainty, kept rain
chances in the 20 to 30 percent range. With 0-6 km effective shear
in the excess of 40 knots, there will be a large hail and
potentially a damaging wind threat.
Another weak wave will move through the area late tonight and
Wednesday morning. At this time, it continues to look like the
convection will be scattered. With weak shear, not expecting any
severe weather with this system.
Behind this wave, there will be a surge east by the ridge west of
the Mississippi River. 700 mb temperatures will climb into the 12 to
14C range. This strong capping will likely inhibit convection in
this area, and it will allow 0-1 km ML CAPES to climb into the 2500
to 4000 J/kg range. Moderate to strong moisture transport into
Wisconsin ahead of another much strong shortwave trough will bring
some of this instability into western Wisconsin. With 0-6 km shear
over 40 knots in Wisconsin, expect any initial convection to be
supercells and favor large to very large hail. As the cold pools
congeal, expect a squall line to race southeast and south across
Wisconsin. This would likely develop during the late
afternoon/evening.
Besides the severe weather threat, heat indices south of Interstate
94 will climb into the 100 to 105 degree range. As a result, there
will be a need for a Heat Advisory. There were even a few places
in northeast Iowa where the heat indices may even get into the 105
to 110 range. Probably too small of an area for an Excessive Heat
Warning.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 302 PM CDT Tue Jul 27 2021
Wednesday night looks to be the main period of interest in the long
term period with a severe weather threat contingent on whether
storms initiate. Still a strong thermal ridge over the nation's mid-
section with our area in the northern periphery with northwest flow.
A front will still be hanging out somewhere in the area Wednesday
evening, most likely between the Mississippi River and the I-94
corridor. By evening, it looks like a surface low will drop from the
Twin Cities metro into west-central Wisconsin, accompanied by some
loosely organized mid-level energy rippling through aloft. Also a
developing low level jet nosing into central Wisconsin with strong
moisture transport. Overall forcing looks to be greatest along and
east of the Mississippi River. As these features drop into the area,
they will encounter a formidable cap in place with 850mb temps up
to 25C. However, an elevated mixed layer will yield favorable mid-
level lapse rates in excess of 8C/km. A rich supply of instability,
mostly elevated, will be available for storms to tap into IF forcing
ends up being adequate to overcome the capping. HREF suggests a high
likelihood of 2000-4000 J/kg MUCAPE persisting into the evening
given the abundance of moisture and hot daytime temperatures. CAMs
indicate convection initiating along the Minnesota/Canada border
around midday Wednesday, then bring the MCS southeastward into
northern Wisconsin by early evening. As the activity continues to
roll southeastward, CAMs keep bulk of it focused along and east of
the MS River in tandem with placement of strongest forcing and
weakest capping. In fact, most solutions suggest dry conditions
along and west of US 63. A lot could still change between now and
then depending on how any earlier rounds of convection affect
location of the boundary. But there is definitely potential for
severe weather if storm complex manages to initiate as models
suggest. Bulk shear from 0-6km ranges from 45 to 65 knots east of
the MS River, suggesting potential for some supercells at least
initially before activity transitions into a forward-propagating
MCS. Main threats look to be large hail and damaging winds. Perhaps
a small tornado risk given favorable helicity and the boundary
somewhere in vicinity, but degree of stability in the low-levels
casts some doubt. Certainly a torrential rainfall threat given
anomalous PWATs and a deep warm cloud layer, but flooding threat
should be tempered somewhat by fairly progressive MCS motion.
We then trend towards somewhat cooler, less humid, and drier
conditions Thursday and beyond as strong Central Plains ridge is
suppressed further south by deepening Hudson Bay trough. Highs
generally look to range from the mid 70s to mid 80s with daytime
dewpoints largely in the 50s and 60s. Not looking like much for rain
potential aside from an incoming shortwave/front on Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1125 PM CDT Tue Jul 27 2021
Cigs: mostly high based sct-bkn vfr expected through the period.
WX/vsby: current convection expected to be south of the TAF sites,
but a weak impulse a loft could spark shra/ts roughly between 15-19z
that could impact the TAF sites. Nothing vigorous per latest CAMS
models. Will add VCTS to cover potential. Strong/severe cluster of
storms will then develop across northern WI in the afternoon,
dropping southeast. Current trends in the meso models could keep
this activity east of the TAF sites. Something to keep a close eye
on though.
Winds: light southeast early picking up a tad and shifting to the
south in the morning. Looking to hold there into the evening,
shifting northwest overnight with the passage of a cold front.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 10 AM to 9 PM CDT Wednesday for WIZ032>034-
041-042-053>055-061.
MN...Heat Advisory from 10 AM to 9 PM CDT Wednesday for MNZ079-
086>088-094>096.
IA...Heat Advisory from 10 AM to 9 PM CDT Wednesday for IAZ008>011-
018-019-029-030.
&&
SHORT TERM...Boyne
LONG TERM...Kurz
AVIATION....RieckHazardous weather outlook, Jul 27, 7:38 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 738 PM CDT Tue Jul 27 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-281100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 738 PM CDT Tue Jul 27 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Scattered storms will be possible tonight, mainly southwest of Interstate 94. Some of these storms could be severe with large hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storm chances increase Wednesday, with an increased risk for severe storms in the afternoon and evening. Threats include large hail, damaging winds and possibly a tornado or two. The highest risk will be in western Wisconsin. Wednesday will also bring potentially dangerous heat to the region with afternoon heat indices from 90 to 105 degrees. A Heat Advisory is in effect for most locations along and southwest of Interstate 94. .SPOTTER INFORMATION STATEMENT... A few spotter groups could be needed this evening and again Wednesday. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
In the hours before
Special weather statement, Jul 27, 10:24 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1024 PM CDT Tue Jul 27 2021
IAZ008>010-MNZ094-095-280445-
Winneshiek-Howard-Mitchell-Fillmore-Mower-
1024 PM CDT Tue Jul 27 2021
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MITCHELL...HOWARD...
NORTHERN WINNESHIEK...EASTERN MOWER AND FILLMORE COUNTIES...
At 1023 PM CDT, a strong thunderstorm was located near Wykoff, or
near Preston, moving south at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Decorah, Cresco, Preston, Spring Valley, Grand Meadow, Harmony, Le
Roy, Riceville, Mabel, Lanesboro, Elma, Lime Springs, Wykoff,
Fountain, Canton, Ridgeway, Protivin, Fillmore, Rushford Village and
Washington.
This includes Interstate 90 in Minnesota near mile marker 202.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4381 9259 4377 9173 4324 9171 4321 9208
4321 9269
TIME...MOT...LOC 0323Z 350DEG 22KT 4363 9220
PetersLocal storm report, Jul 27, 10:35 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1035 PM CDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL SPRING VALLEY 43.69N 92.39W
07/27/2021 E0.88 INCH FILLMORE MN EMERGENCY MNGR
NICKEL SIZED HAIL, WIND GUST TO 35 MPH AND
1.00 INCHES OF RAIN SO FAR.
&&Local storm report, Jul 27, 10:45 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1045 PM CDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM TSTM WND GST CHATFIELD 43.84N 92.19W
07/27/2021 E50 MPH FILLMORE MN PUBLIC
SPEED ESTIMATED VIA TWITTER VIDEO SENT TO
KAAL TV.
&&Special weather statement, Jul 27, 11:06 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1106 PM CDT Tue Jul 27 2021
IAZ008>010-019-029-280500-
Winneshiek-Chickasaw-Howard-Fayette-Mitchell-
1106 PM CDT Tue Jul 27 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MITCHELL...
SOUTHERN HOWARD...NORTHERN FAYETTE...WINNESHIEK AND CHICKASAW
COUNTIES...
At 1105 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Decorah to near Protivin
to near Riceville. Movement was south at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Decorah, New Hampton, West Union, Nashua, Calmar, Fredericksburg,
Ossian, Riceville, Elgin, Clermont, Elma, Hawkeye, Lawler,
Spillville, Fort Atkinson, Ridgeway, Ionia, Protivin, Waucoma and
Jerico.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central and northeastern Iowa.
LAT...LON 4330 9217 4350 9176 4292 9161 4291 9255
4321 9255 4321 9257 4350 9259
TIME...MOT...LOC 0405Z 346DEG 24KT 4339 9182 4323 9215 4340 9248
04Local storm report, Jul 27, 11:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1136 PM CDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND GST 2 WSW FILLMORE 43.74N 92.31W
07/27/2021 E60 MPH FILLMORE MN PUBLIC
WIND GUST FROM A HOME WEATHER STATION
NORTHWEST OF WYKOFF.
&&Special weather statement, Jul 27, 11:58 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1158 PM CDT Tue Jul 27 2021
IAZ010-011-019-029-030-280615-
Clayton-Winneshiek-Chickasaw-Fayette-Allamakee-
1158 PM CDT Tue Jul 27 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CLAYTON...
FAYETTE...SOUTHWESTERN ALLAMAKEE...SOUTHEASTERN WINNESHIEK AND
SOUTHERN CHICKASAW COUNTIES...
At 1157 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Postville to near Hawkeye to 6 miles
southeast of Ionia. Movement was southeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Oelwein, West Union, Elkader, Postville, Fayette, Strawberry Point,
Fredericksburg, Elgin, Clermont, Maynard, Hawkeye, Arlington, Volga,
Hardin, Luana, Wadena, Westgate, Castalia, St. Olaf and Garber.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Iowa.
LAT...LON 4264 9208 4291 9208 4291 9244 4302 9249
4299 9193 4323 9161 4266 9113 4264 9117
TIME...MOT...LOC 0457Z 335DEG 24KT 4312 9165 4294 9190 4297 9237
04The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 1:42 AM CDT | Special Weather Statement | ARX | Grant | 63 min |
| Jul 27, 10:24 PM CDT | Special Weather Statement | ARX | Howard, Winneshiek | 81 min |
| Jul 27, 11:06 PM CDT | Special Weather Statement | ARX | Chickasaw, Howard, Winneshiek | 54 min |
| Jul 27, 8:30 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha, Winona | 45 min |
| Jul 27, 9:16 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 44 min |
| Jul 27, 9:48 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted | 42 min |
| Jul 28, 8:43 AM CDT | Special Weather Statement | ARX | Dodge, Mower | 47 min |
| Jul 28, 9:17 AM CDT | Special Weather Statement | ARX | Mower, Olmsted, Wabasha | 28 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.